Illinois, 2018

Strong Wind in Illinois, December 27, 2018

December 27, 2018 · NWS LOT · 1 event in 1 county or zone

Strong winds gusting between 45 mph and 50 mph occurred over eastern Illinois during the afternoon of December 27th. A residential TV antenna and a large tree were blown down in Gibson City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds gusting between 45 mph and 50 mph occurred over eastern Illinois during the afternoon of December 27th. A residential TV antenna and a large tree were blown down in Gibson City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 12:01 PM CST, 29 minutes earlier.

Area forecast discussion, Dec 27, 12:01 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1201 PM CST Thu Dec 27 2018

.UPDATE...
1019 AM CST

No big changes to going forecast at this time. Latest radar
imagery showing a solid precip shield overhead, and expect a
couple more hours of a steady rain across the CWA. Precip chances
remain high this afternoon, as upper level system pivots across
the region. However, will likely be more showery this afternoon
into the evening. Some weak instability still likely to move
through the area later today into this evening, with some embedded
thunder still possible. Do think this will remain rather isolated
though. Gusty southeast to south winds will continue into this
evening. Similar thoughts to the earlier morning forecast remain,
with modest sustained winds of 20+ mph at times and with the
likelihood of having at least some gusts in the area between
35-40 mph. Highest chances of these stronger winds looks to still
be south of I-80.

Rodriguez

&&

.SHORT TERM...
323 AM CST

Through Tonight...

Today will be the most unsettled weather day of the week with
rain and windy being the main message. While high impact weather
potential to most in the local area today and tonight is
limited, given the degree of anomaly in some of the system
attributes (namely moisture and wind), there will be several
elements to note that can result in slowed, temporary hazardous
travel. These include occasional heavy rainfall rates this
morning, a chance of a isolated thunderstorms this afternoon and
evening, and wind gusts topping 30 mph today with a few hour
period of 40 mph gusts possible.

Satellite water vapor imagery depicts the well-defined closed
circulation over the TX/OK panhandles early this morning, with a
100+ kt upper jet having rounded ahead of it resulting in a now
northeastward track of the system. Broad upper- and mid-level
diffluence and resultant lift ahead is producing widespread
precipitation across the Midwest early this morning. A feeding
deep moisture plume is approaching the Mississippi River Valley,
with an impressive 65+ kt low-level jet sampled on KLZK VWP this
morning in the lower levels. This will push moderate to briefly
heavy rain northeastward into the area early this morning.
Precipitable waters upstream on last evening's soundings were
observed around an inch up to Topeka, KS and these will advect
into the area this morning supporting temporary higher rates. Some
robbing of higher replenishment will likely be the case as a
squall line works into the Lower Mississippi Valley this morning,
and this along with a <6 hr duration of the heavier rain keeps
hydrologic concerns limited over the area. Amounts of one half to
one inch are forecast areawide with isolated higher possible.

As the surface low around 995 mb moves into western Iowa this
afternoon, the moist low-level warm sector will advance northward
into the area. The rain will likely become more drizzle this
afternoon given low ceilings and turbulent wind conditions, with
scattered showers as well. There has been a consistent signal of
the showers on the nose of the system dry slot as it wraps
overhead this afternoon into early evening. Another chance of
showers exists overnight as the cold front moves into the area.

In terms of winds, the synoptic scale is particularly favorable
for gusty south-southeast winds in the area, with the depth and
track of the low providing robust pressure falls of 9mb/6hr over
the area today. On the mesoscale, the warm sector will not be
well-mixed at all over the area however, thanks to ample low
clouds. So this points toward modest sustained winds (20+ mph at
times) and the likelihood to have at least some gusts in the area
between 35-40 mph. The strongest signal for these is over the
southern CWA where mixing could be a tad deeper, with high-
resolution models and nearly half of the CIPS analogs indicating
35+ mph gusts for matching scenarios to the NAM forecast. The NAM
at this time has an eye-opening 75 kt at 850mb over part of our
southern CWA, and 50 kt at 925 mb, indicating there is some
potential for surface gusts to possibly outperform given the
degree of wind anomaly. Showers this afternoon and evening will
have some potential to bring down higher gusts as well. This
chance probably maximizes itself if showers or a couple storms can
form on the dry slot nose as the upper low takes a more negative
tilt into Iowa.

For temperatures, these will be slow to climb this morning given
the rain, but then inch up more as the warm sector moves in this
afternoon and evening. Temperatures this evening should peak in
the lower to mid 50s areawide, running about 20 degrees above
normal late December afternoon temperatures. Cannot completely
rule out Rockford nearing their daily record high of 55 this
evening. As the cold front moves over the area overnight,
temperatures will drop and winds will likely pick back up some
from the southwest.

MTF

&&

.LONG TERM...
340 AM CST

Friday through Wednesday...

By Friday, the main upper low and the associated sfc reflection will
be lifting quickly off to the northeast.  However, a northern stream
shortwave is expected to drop through the Upper Great Lakes, helping
to enhance a lingering upper long wave trough and keep cyclonic flow
aloft across the region. At the surface, strong cold advection
behind a secondary cold front/surge of colder air will be the trend
on Friday setting up a non-diurnal temperature trend, with
temperatures continuing to drop through the morning and then
leveling off by mid-day. By late in the day on Friday, guidance in
good agreement with yet another shortwave with an associated surface
trough pushing across the region. This will all support increasing
precip chances Friday afternoon into Friday night, with most of the
pcpn likely to be north of the I-80 corridor along the past of the
shortwave, where mid-level forcing will be strongest.  However,
there is a chance that some light pcpn could spread a little farther
south, possibly to the Kankakee/Illinois River Valley. P-type will
likely be rain initially while some residual warmer air lingers over
the area, a transition to a rain/snow mix and then all snow will
occur as the column further cools. At this time, don't anticipate
much, if any, snow accumulation as the deep layer moisture will be
swept off to the east with the initial system. Following the passage
of the secondary cold front, northerly flow then set up.  The flow
of colder air over a relatively warmer Lake Michigan should be able
to support some lake effect snow late Friday night into Saturday
morning, mainly for Lake and Porter Counties in northwestern
Indiana.  However, thermodynamic conditions do not look favorable
for any significant accumulating snow.

High pressure is then expected to build across the region through
the remainder of the day Saturday into Saturday night. Dry
conditions expected, with temperatures over the weekend expected to
be near seasonal normals. The high will shift to the east on Sunday,
bringing increasing swly flow and slightly higher temperatures, with
highs in the middle to upper 30s. Confidence begins to lower with
regard to the large scale pattern, and possible precip chances for
early to the middle of next week as the longer range guidance begins
to diverge from a consistent solution.  In general, a strong swly
upper level jet will be situated across the region, with a long wave
trough extending from the Northern Plains to the Southern Rockies.
However, the longer term guidance indicates varying timing and
magnitude of short wave energy lifting through the fast swly flow
aloft. The general setup would support an active weather pattern,
with periodic chances of pcpn associated with the track of mid-level
shortwave energy, but confidence in timing and coverage of pcpn is
low.

&&

.AVIATION...
For the 18Z TAFs...

Active period across the TAF sites will continue this afternoon
into this evening, with periodic rain/drizzle, IFR ceilings, and
strong southeast to south winds/gusts.

Latest radar imagery showing steady rain still moving over most of
the sites early this afternoon, but with RFD observing some dry
weather at this time. This steadier rain will continue over the
next couple of hours, but then precip later this afternoon into
the evening will become more showery with some periods of drizzle
as well. In this rain, expect vis to mainly stay in the 3-5sm
range, though some periods of vis around 2sm will remain possible.
Any precip later this evening into tonight should become more
isolated and weaker with time before precip ends altogether.
Expect Friday to be mainly dry, but with chances for rain/snow mix
to be on the increase through midday mainly for RFD. IFR ceilings
are in place early this afternoon and expect this to persist
through this evening, with a slow improvement then expected. This
improvement will only result in rises to MVFR, but with these MVFR
ceilings then expected to continue through the remainder of the
forecast. Southeast winds/gusts have increased early this
afternoon, and expect similar speeds through midday. A trend
towards more of a southerly wind is still expected by early this
evening, with southwest winds/gusts then expected on Friday.

Rodriguez

&&

.MARINE...
323 AM CST

Southeast winds will continue to strengthen over southern Lake
Michigan this morning and peak in the early afternoon. For areas
north of Chicago, occasional gale force gusts are favored late
this morning and early afternoon, given the slightly better
onshore component. In addition, waves exceeding 8 ft are probable
especially toward the Wisconsin border. In other nearshore areas
from Chicago southward into Indiana, occasional gales may be seen
in the outer parts of the nearshore today.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 6 PM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 27, 4:51 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
451 AM CST Thu Dec 27 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
451 AM CST Thu Dec 27 2018 /551 AM EST Thu Dec 27 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Limited Thunderstorm Risk.
  Limited Lakeshore Flood Risk for Lake County Illinois.

DISCUSSION...

Occasional wind gusts to near 40 mph are likely today.

Isolated thunderstorms are possible this afternoon and early
evening. Severe weather is not expected.

Waves approaching 10 ft will be seen along the Lake County,
Illinois shore today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tuesday and Wednesday...
  Limited Excessive Cold Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 65 mph.

LMZ740>745-281100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
451 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft through tonight with
  occasional gales today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Hazardous conditions for small craft are likely.
Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Ford

When
December 27, 12:30 PM CST to 12:53 PM CST
Where
Ford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797279.